First Aid

 

Using drugs is never without risk, so if you don’t want to run any risk, do not use drugs.

In Unity’s Drugs ABC you can find more information on various types of drugs, and also our tips on how to limit the risks of drug use as much as possible. One of these risks can be addiction, for instance, but also not feeling well after taking drugs. If you or someone close to you feels bad from alcohol or other drugs, what can you do?

↑ Back to menu↑ Back to top

First aid / medical tent§

At many events you can find a professional first aid or medical tent. When someone is not feeling well, please bring him or her to the first aid. This has no judicial consequences for you or the one you are bringing there, even if you have used drugs. It is also possible that you are using drugs at home, or that there is no medical team on site. The Dutch alarm number is 112.

Depending on the severity of the situation there are a few things you can do yourself, possibly while you are waiting for an ambulance.

↑ Back to menu↑ Back to top

Drug combinations §

Many users combine different types of drugs. Especially alcohol is often combined with other substances. However, this may cause undesirable and unpredictable effects and it can be very dangerous. For more information, please check Drugs ABC.

↑ Back to menu↑ Back to top

Prevention is better than cure§

You can do a lot to make sure nothing goes wrong. These are the Unity tips to prevent harm:

  • Know what you use: read the Unity tips for each substance and have your drugs tested!
  • Do not combine different types of drugs.
  • Use with moderation
  • Make sure you are healthy, both physically and mentally
  • Do not combine drugs with medications
  • Make sure you are well rested before you use drugs and take enough time to recover afterwards
  • Eat enough in advance and also try to eat some food during the night (or day, depending on when you are using). If you have dinner at six o’clock in the evening and then party from eleven until six in the morning, you have not eaten for twelve hours! Try to avoid this.
  • Drink little alcohol at least two days before using drugs and of course also while you are using.
  • Choose the right clothing; not too hot and not too cold, but certainly don’t wear clothing that prevents your body from getting properly ventilated.
  • Take dry clothing with you if the weather forecast predicts rain, especially at festivals.

Many factors affect the way you feel during drug use. You may not have influence on all of these factors, but you can keep them in mind:

  • Is it very crowded? If you don’t feel 100%, it might be smarter to move away from the crowds and stand or sit in a quieter spot.
  • Is it is very hot outside or inside? Try to cool down as often as possible, for example in a chill out area. When you are in a room with very high humidity, go to the chill out area more often. Your body needs to be able to give off heat (sweat) to the air. This is difficult when the air around you is already very humid.
↑ Back to menu↑ Back to top

It still goes wrong. What to do now?§

Despite your precautions, things may still go wrong with you or someone around you. What do you do then?

↑ Back to menu↑ Back to top

Going “too hard”, anxiety, nausea and vomiting§

  •  Is someone going “too hard” (so does he feel as if he has taken a bit too much of a certain drug)? Put his mind at ease and take him away from the crowds. Do not leave this person alone!
  • Only give someone water or something sweet to drink if he can drink properly. Do NOT do this when someone is nauseous.
  • If someone suffers from heart problems, severe anxiety or mental confusion, please go to the first aid station directly or call 112!
↑ Back to menu↑ Back to top

Unconsciousness §

Various types of drugs or drug combinations can cause a person to lose consciousness.

Is someone still awake? Talk to the person and shake him / her regularly. Keep him / her awake with pain stimuli (such as a hard pinch in the shoulder muscle or in the nails). Still, what can you do if someone no longer responds to that?

  • Clear the airways (see if there is something in the mouth)
  • Recovery position (lay the person on his or her side so he / she will not choke on vomit)
  • Directly call the party’s emergency department or dial 112! You never know how dangerous the situation has become.
↑ Back to menu↑ Back to top

Hypothermia§

Certain drugs or wet clothes you can cause you to get hypothermia. Does someone feel cold (feel with your palm on his / her forehead), is he / she shivering and / or confused?

  • Remove wet clothing
  • Wrap this person up in warm clothing or blankets (put something the head especially)
  • If the situation is severe or if you have any doubts, go to the first aid station or call 112!
↑ Back to menu↑ Back to top

Hyperthermia (Overheating)§

Certain drugs can cause overheating. It is an important sign of overheating when someone feels hot and the skin is hot as well, but his / her face is pale. Someone may feel uncomfortably feverish.

  • Check whether someone is hot (with the palm of your hand on his / her forehead)
  • Take off clothing and sprinkle water onto him / her
  • Please go to the first aid station immediately or call 112!
↑ Back to menu↑ Back to top

Respiratory disorder§

This may occur after the use of depressant drugs in particular.

  • When someone has no or almost no breathing, immediately call first aiders for help or dial 112!
↑ Back to menu↑ Back to top

Paranoid psychosis§

This disease can occur with all types of drugs. Someone who has a paranoid psychosis might for instance think he is being followed, or that people want to kill him. He is very scared and it is not possible to change his mind.

  • Make sure this person is safe
  • Make sure he has a full overview (so he knows that behind him nothing can happen)
  • Do not confirm the delusion, but don’t deny it either (talk to him plainly and indicate that the person is now safe while you are waiting for expert help)
  • Bring the person to the first aid station or call 112!
↑ Back to menu↑ Back to top

Acute confusional state §

This can occur with drug use. Someone who is in an acute confusional state can behave very aggressively and agitated. If you can make NO (eye) contact with that person, not even when you curse at him (and he gives you no response) then ask security or police for assistance and directly call 112!

It is important that you do not, for example, sit on this person to stop him. An acute confusional state is a life-threatening health disturbance and it requires medical treatment, not violence. Give this person enough space.

↑ Back to menu↑ Back to top

Seizure§

A seizure can occur after the use of stimulant drugs in particular. Someone can lie on the floor making jerky movements, and sometimes he has foam around the mouth.

  • Lay the person on his / her side (so he / she cannot choke on vomit)
  • Remove objects that are in the way and make sure the person gets enough space.
  • Call for medical attention immediately or dial 112!